Virginia, 2008Tornadoes and Damaging Winds in Virginia, April 20, 2008
April 20, 2008 · NWS AKQ · 8 events in 4 counties and zones
Scattered severe thunderstorms produced damaging winds and tornadoes across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $79,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms produced damaging winds and tornadoes across portions of central and eastern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 20, 2:38 AM EST, 11 hours 58 minutes earlier.
Area forecast discussion, Apr 20, 2:38 AM EST, 11 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
338 AM EDT SUN APR 20 2008
.SYNOPSIS...
A FRONT BOUNDARY STALLS ACROSS THE AREA TODAY. A BROAD AREA
OF LOW PRESSURE TRACKS SOUTHEAST ALONG THIS BOUNDARY TODAY AND
TONIGHT...THEN DRIFTS OFF THE NORTH CAROLINA COAST BY TUESDAY.
HIGH PRESSURE BUILDS SOUTHWARD ACROSS THE MID ATLANTIC REGION
DURING THE MIDDLE AND LATTER PART OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
INITIAL BAND OF PCPN ALONG AND AHEAD OF FRNTL BNDRY MOVG ACROSS
RGN. COVERAGE AREA PROGGED TO KEEP XPANDING THRU MORN HRS AS MOIST
SE FLOW ACTS ON THETHA E RIDGE. XCPTN BEING ERN SHORE WHERE SOME
PRTL SUN IS PSBL FRO A SHORT TIME AFTR SR AND WHERE IT MAY TAKE
INTO AFTRN HRS TO GET DECENT ECHO COVERAGE. THUS..HAVE INCRSD POPS
TO 100% MOST AREAS W OF CHES BAY...CHC POPS THIS AM INCRSG TO
LIKELY ACROSS ERN SHORE AREAS.
NXT CONCERN IS QPF AS WELL AS CONVECTION. SPS HAS PUT ERN HALF OF
FA IN SLGHT RISK. THIS RISK WILL ALL DEPEND ON THE AMT OF INSTABILITY
CAN DVLP DUE TO HTNG. LTST SNDGS SUGGEST MORE OF A HVY RAIN THREAT
VICE SEVERE ONE (RTHR IMPRESSIVE WAA ALONG CONVEYOR BELT). WILL
HIGHLIGHT THIS IN HWO. STILL LOOKING AT 1-2 INCH AMTS...LCLLY HVYR
AMTS IN ANY TSRMS THAT DVLP. WILL CONT WITH LCLLY HVY RAINFALL WORDING
IN ZFP VIA THE GRIDS FOR LATER TODAY...BUT DO NOT SEE THE NEED FOR
ANY FLOOD WATCH ATTM SINCE THE RAIN IS XPCTD TO BE SPREAD OUT OVR
THE NEXT 24 HRS ALONG WITH THE GRND BEING SO DRY LATELY. TMPS WITHIN
A FEW DEGREES OF 70.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/...
UPR LVL LOW DRIFTS S ACROSS AREA TONITE AND INTO NC MON. WITH A DEEP
FEED OF MSTR CONTG TONITE (SCPLLY ACROSS ERN AREAS)...WILL CONT THE
CAT POPS IN MOST AREAS WITH ANY THUNDER LIMITED TO THE EVE HRS.
ONCE UPR LVL LOW MOVES S OF FA...XPCT PCPN TO BECOME LIGHTER AND
MORE SHOWERY BY MON AM AS ONSHORE FLOW DVLPS OVR RGN. LOWS IN THE 50S.
EXTENSIVE CLOUDS AND RAIN CHANCES CONTINUE MONDAY AS THE LOW SLOWLY
MIGRATES TO THE CAROLINA COAST. KEPT LIKELY POPS MOST AREAS AND
TRIMMED BACK THUNDER CHC TO NC CNTYS (CLOSEST TO UPR LVL COLD POOL).
HIGHS IN THE 60S.
THE PATTERN IS EXPECTED TO TRANSITION VERY SLOWLY THRU TUE... AS THE
LOW MOVES SLOWLY SE AND EVENTUALLY OFF THE SE COAST. WHILE EXPECT
RAIN CHANCES TO DIMINISH PER WEAKENING DYNAMICS...CONTINUED DEEP E
TO EVENTUALLY NE FLOW WILL MAINTAIN EXTENSIVE MOISTURE ACROSS THE
FCST AREA...PARTICULARLY AT LOW LEVELS. KEPT THE COOLER NMBRS FOR
TMPS IN LIGHT OF THE ANTICIPATED MAINLY CLOUDY CONDITIONS WITH AREAS
OF LIGHT RAIN.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
XTNDD GUID IN GNRL AGREEMENT WITH THE OVERALL PATTERN...UPR LOW
DRIFTS WELL OFF TO THE ESE TUE NGT/ERLY WED. HOWEVER...MODEL SNDGS
SHOW PLENTY OF LOW LVL MSTR REMAINING IN PLACE AS OF 12Z WED...AND
GNLY THESE AMPLIFIED FEATURES TAKE LONGER THAN MODELS THINK TO
LEAVE THE REGION. HAVE UNDERCUT MOS FOR HIGHS BY ABOUT 2-3 DEGREES
ON WED (MORE ON THE COAST)...AND HAVE ADDED A 20% CHC FOR -RA IN
THE EAST.
GRADUAL IMPROVEMENT THROUGH THE WEEK AS UPR RIDGE AXIS MOVES FROM
THE TN/OH VALLEY THU...AND ALONG THE SPINE OF THE APPALACHIANS BY
FRI. AS LONG AS TRENDS DO NOT SHOW THE RIDGE AXIS MOVING TOO FAR
NEWD INTO NEW ENGLND/ERN CANADA...WE SHOULD HAVE DRY CONDITIONS
LATER WED AFTN INTO FRI NGT AS SFC HIGH NOSES DOWN ALONG THE EAST
COAST. TEMPS RISE WELL INTO THE 70S THU/FRI EXCEPT FOR COOLER CNDTNS
ALONG THE IMMEDIATE COASTAL ZONES WITH CONTINUED EASTERLY LOW LVL
FLOW. NEXT FRONT LOOKING TO APPROACH FRI NGT/SAT. TIMING UNCERTAIN
SO HAVE GONE W/ A 20% POP ALL AREAS SAT FOR NOW.
&&
.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
MVFR/VFR IN BKN CIGS TDA AS SHRAS/ISLTD T PUSH ACRS FA. ONSHR LLVL
FLO DVLPG ON MON...CONTG INTO TUE...PTNTTLY LEADING TO WDSPD IFR
CONDS. IMPRVMNT WL BE SLO MIDWEEK AS UPR LVL LO PRES SLIDES AWAY FM
RGN.
&&
.MARINE...
ANOTHER RND OF PROLONGED ONSHR LLVL FLO INTO A NEW WK. SE WNDS TDA
FLIRT W/ LO END SCAS (ESP MIDDAY/AFTN HRS). AS LO PRES SLIDES TO S
OF WTRS TNGT/MON MRNG...PTNTL LULL IN SPDS AS LLVL FLO SHIFTS TO MR
NE DRCTN. COMBO LO PRES S/HI PRES N OF THE WTRS MON INTO MIDWEEK
LEADS ON BUILDING SEAS ON THE OCN (LNG TRAJ FM THE E)...W/ HGTS
REACHING 7-10 FT...WL NEED TO WATCH FOR 8 FT NRSHR (HIGH SURF).
WNDSPDS GENLY AVG JUST BLO SCA MON INTO WED.
.TIDES/CSTL FLOODING...
TIDAL DEPARTURES INCRSG TO ABT 1-1.5 FT ABV NRML (MNLY FM HAMPTON
RDS - INCLDG SRN BAY - AND OCN WTRS N OF CAPE CHARLES)...MON AFTN
THROUGH TUE. UNLESS LLVL FLO STRNGR THAN CURRENTLY XPCTD...CSTL
FLOODING PSBLTY LOOKING QUITE LO.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 6 PM EDT
MONDAY FOR ANZ630>632-650.
SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 6 PM EDT MONDAY
FOR ANZ652-654-656-658.
&&
SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...LKB
AVIATION...ALB
MARINE...ALBHazardous weather outlook, Apr 20, 12:14 PM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
114 PM EDT SUN APR 20 2008
NCZ012-VAZ063-064-070>076-079>083-087>090-092-211715-
NORTHAMPTON NC-HANOVER-CAROLINE-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-SOUTHAMPTON-
114 PM EDT SUN APR 20 2008
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA
OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY IN AREAS EAST OF INTERSTATE 95 AND WEST OF THE
CHESAPEAKE BAY. THE PRIMARY SEVERE WEATHER THREATS ARE HAIL AND
DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS.
MDZ021>025-NCZ013>017-030>032-102-VAZ048-049-060>062-065>069-077-078-
084>086-091-093>100-211715-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-YORK-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
114 PM EDT SUN APR 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY IN AREAS EAST OF INTERSTATE 95 AND WEST OF THE
CHESAPEAKE BAY. THE PRIMARY SEVERE WEATHER THREATS ARE HAIL AND
DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS.
ANZ650-652-654-211715-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
114 PM EDT SUN APR 20 2008
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY
SMALL CRAFT ADVISORY
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY
SMALL CRAFT ADVISORY
SMALL CRAFT ADVISORY
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ656-658-211715-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
114 PM EDT SUN APR 20 2008
...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 PM EDT
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY
SMALL CRAFT ADVISORY
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY
SMALL CRAFT ADVISORY
SMALL CRAFT ADVISORY
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ630>632-211715-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
114 PM EDT SUN APR 20 2008
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY
SMALL CRAFT ADVISORY
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY
SMALL CRAFT ADVISORY
SMALL CRAFT ADVISORY
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ633-211715-
CURRITUCK SOUND-
114 PM EDT SUN APR 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 20, 8:38 AM EST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
938 AM EDT SUN APR 20 2008
VAZ063-064-070>076-080>083-088>090-092-201530-
HANOVER-CAROLINE-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-
NEW KENT-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-
INCLUDING THE CITIES OF...ASHLAND...COLONIAL HEIGHTS...RICHMOND...
TAPPAHANNOCK...PETERSBURG...HOPEWELL...WAKEFIELD...WILLIAMSBURG...
FRANKLIN
938 AM EDT SUN APR 20 2008
...SHOWERS AND THUNDERSTORMS CONTINUE TO AFFECT CENTRAL AND
SOUTH CENTRAL VIRGINIA...
AT 930 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE ARE OF SHOWERS AND THUNDERSTORMS...SOME CONTAINING BRIEF
VERY HEAVY RAINFALL...EXTENDING FROM BERTIE AND NORTHAMPTON
COUNTIES IN NORTHEAST NORTH CAROLINA...NORTHWARD INTO CAROLINE AND
RICHMOND COUNTIES IN CENTRAL VIRGINIA. THE SHOWERS AND
THUNDERSTORMS WERE MOVING NORTH-NORTHEAST AT 40 MPH...AND WILL
AFFECT AREAS ALONG AND 30 TO 40 MILES WEST OF THE INTERSTATE 95
CORRIDOR THROUGH 1130 AM.
LOCALLY HEAVY RAINFALL AND OCCASIONAL DEADLY LIGHTNING CAN BE
EXPECTED WITH THE STRONGER THUNDERSTORMS. ADDITIONAL RAINFALL
AMOUNTS OF ONE-HALF INCH TO ONE INCH CAN BE EXPECTED. SOME
PONDING OF WATER ON ROADWAYS CAN BE EXPECTED IN AREAS RECEIVING
THE HEAVIEST RAINFALL. MOTORISTS SHOULD USE EXTRA CAUTION WHILE
TRAVELING THE REMAINDER OF THIS MORNING...AND BE PREPARED FOR
RAPID CHANGES IN WEATHER AND ROAD CONDITIONS.
NCZ014>017-031-032-VAZ091-093>098-201530-
GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-CHOWAN-PERQUIMANS-YORK-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
INCLUDING THE CITIES OF...ELIZABETH CITY...EDENTON...POQUOSON...
NEWPORT NEWS...HAMPTON
938 AM EDT SUN APR 20 2008
...SHOWERS AND THUNDERSTORMS TO AFFECT NORTHEAST NORTH CAROLINA
AND HAMPTON ROADS THE REMAINDER OF THE MORNING...
AT 930 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE ARE OF SHOWERS AND THUNDERSTORMS...SOME CONTAINING BRIEF
VERY HEAVY RAINFALL...EXTENDING SOUTHWARD FROM CHOWAN...GATES AND
PERQUIMANS COUNTIES IN NORTHEAST NORTH CAROLINA. THE SHOWERS AND
THUNDERSTORMS WERE MOVING NORTH- NORTHEAST AT 40 MPH...AND WILL
AFFECT NORTHEAST NORTH CAROLINA...AND AND HAMPTON ROADS THROUGH
1130 AM.
LOCALLY HEAVY RAINFALL AND OCCASIONAL DEADLY LIGHTNING CAN BE
EXPECTED WITH THE STRONGER THUNDERSTORMS. ADDITIONAL RAINFALL
AMOUNTS UP TO ONE INCH CAN BE EXPECTED. SOME PONDING OF WATER ON
ROADWAYS CAN BE EXPECTED IN AREAS RECEIVING THE HEAVIEST RAINFALL.
MOTORISTS SHOULD USE EXTRA CAUTION WHILE TRAVELING THE REMAINDER
OF THIS MORNING...AND BE PREPARED FOR RAPID CHANGES IN WEATHER AND
ROAD CONDITIONS.
NCZ012-013-030-VAZ079-087-201530-
NORTHAMPTON NC-HERTFORD-BERTIE-BRUNSWICK-GREENSVILLE-
INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE...
LAWRENCEVILLE...EMPORIA
938 AM EDT SUN APR 20 2008
...SHOWERS AND THUNDERSTORMS CONTINUE TO AFFECT SOUTH CENTRAL
VIRGINIA AND INTERIOR NORTHEAST NORTH CAROLINA...
AT 930 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE ARE OF SHOWERS AND THUNDERSTORMS...SOME CONTAINING BRIEF
VERY HEAVY RAINFALL...EXTENDING FROM BERTIE AND NORTHAMPTON
COUNTIES IN NORTHEAST NORTH CAROLINA...NORTHWARD INTO THROUGH THE
RICHMOND METRO AREA. THE SHOWERS AND THUNDERSTORMS WERE MOVING
NORTH- NORTHEAST AT 40 MPH...AND WILL AFFECT BERTIE...NORTHAMPTON
AND HERTFORD COUNTIES IN NORTH CAROLINA...AND GREENSVILLE AND
BRUNSWICK COUNTIES IN SOUTH CENTRAL VIRGINIA THROUGH 1O30 AM. THE
SHOULD BE A GRADUAL END TO THE RAIN FROM SOUTH TO NORTH BETWEEN
1030 AM AND 1130 AM.
LOCALLY HEAVY RAINFALL AND OCCASIONAL DEADLY LIGHTNING CAN BE
EXPECTED WITH THE STRONGER THUNDERSTORMS. ADDITIONAL RAINFALL
AMOUNTS UP TO ONE-HALF INCH CAN BE EXPECTED. SOME PONDING OF
WATER ON ROADWAYS CAN BE EXPECTED IN AREAS RECEIVING THE HEAVIEST
RAINFALL. MOTORISTS SHOULD USE EXTRA CAUTION WHILE TRAVELING THE
REMAINDER OF THIS MORNING...AND BE PREPARED FOR RAPID CHANGES IN
WEATHER AND ROAD CONDITIONS.
WRS
Special weather statement, Apr 20, 9:29 AM EST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1029 AM EDT SUN APR 20 2008
NCZ012-VAZ079-080-087-088-201545-
BRUNSWICK VA-DINWIDDIE VA-GREENSVILLE VA-NORTHAMPTON NC-SUSSEX VA-
1029 AM EDT SUN APR 20 2008
...THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING INTO GREENSVILLE
AND EASTERN BRUNSWICK COUNTIES...
AT 1027 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL FROM 10 MILES
SOUTHWEST OF EMPORIA TO 25 MILES SOUTHWEST OF DAHLIA...OR FROM 10
MILES SOUTHWEST OF EMPORIA TO 10 MILES SOUTHWEST OF HALIFAX...MOVING
NORTH AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DAHLIA AROUND
1115 AM EDT...DINWIDDIE AROUND 1130 AM EDT...EMPORIA AROUND 1135 AM
EDT AND PURDY AROUND 1145 AM EDT.
EXPECT DEADLY CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED. MOTORISTS SHOULD USE EXTRA CAUTION WHILE
TRAVELING...AND BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD
CONDITIONS.
SAMMLER
Special weather statement, Apr 20, 10:45 AM EST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1145 AM EDT SUN APR 20 2008
NCZ012-VAZ063-070>072-080>083-087-088-092-201800-
NORTHAMPTON NC-HANOVER-CHESTERFIELD-HENRICO-KING WILLIAM-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-
SOUTHAMPTON-
INCLUDING THE CITIES OF...MARGARETTSVILLE...ASHLAND...
COLONIAL HEIGHTS...RICHMOND...PETERSBURG...HOPEWELL...EMPORIA...
WAKEFIELD...FRANKLIN
1145 AM EDT SUN APR 20 2008
...SHOWERS AND THUNDERSTORMS CONTINUE TO AFFECT CENTRAL AND
SOUTH CENTRAL VIRGINIA...AND INTERIOR NORTHEAST NORTH CAROLINA...
AT 1140 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE ARE OF SHOWERS AND THUNDERSTORMS...SOME CONTAINING BRIEF
VERY HEAVY RAINFALL...EXTENDING FROM NORTHAMPTON COUNTY NORTH
CAROLINA...NORTHWARD INTO SOUTHERN PORTIONS OF THE RICHMOND
METRO AREA. THE SHOWERS AND THUNDERSTORMS WERE MOVING TO THE NORTH
AT 40 MPH...AND WILL AFFECT AREAS ALONG THE INTERSTATE 95 CORRIDOR
THROUGH 2 PM.
TORRENTIAL RAINFALL AND OCCASIONAL DEADLY LIGHTNING CAN BE
EXPECTED WITH THE STRONGER THUNDERSTORMS. ADDITIONAL RAINFALL
AMOUNTS OF UP TO 2 INCHES CAN BE EXPECTED. PONDING OF WATER ON
ROADWAYS CAN BE EXPECTED IN AREAS RECEIVING THE HEAVIEST RAINFALL.
MOTORISTS SHOULD USE EXTRA CAUTION WHILE TRAVELING THROUGH THE
EARLY AFTERNOON HOURS...AND BE PREPARED FOR RAPID CHANGES IN
WEATHER AND ROAD CONDITIONS.
SAMMLER
Special weather statement, Apr 20, 1:06 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
206 PM EDT SUN APR 20 2008
VAZ081-088-089-092-201900-
PRINCE GEORGE VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-
206 PM EDT SUN APR 20 2008
...STRONG THUNDERSTORM MOVING INTO CENTRAL SUSSEX COUNTY...
AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF WAVERLY...MOVING NORTHEAST
AT 22 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HOMEVILLE AT 215 PM
EDT...NEWVILLE AT 225 PM EDT...WAVERLY AT 235 PM EDT...BARHAM AT 250
PM EDT.
WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS.
RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.
MCNATT
Special weather statement, Apr 20, 2:03 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
303 PM EDT SUN APR 20 2008
NCZ012-202000-
NORTHAMPTON NC-
303 PM EDT SUN APR 20 2008
...STRONG THUNDERSTORM MOVING INTO SOUTHWEST NORTHAMPTON COUNTY...
AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF RICH SQUARE...MOVING NORTH AT 25
MPH. THE STRONG THUNDERSTORM WILL BE NEAR BOONES CROSSROADS AT 310
PM EDT...JACKSON AT 320 PM EDT...PLEASANT GROVE AT 325 PM EDT...
SEABOARD AT 330 PM EDT...MARGARETTSVILLE AT 340 PM EDT.
WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.
MCNATT
Tornado, New Kent
- When
- April 20, 2:36 PM EST to 2:38 PM EST
- Where
- New Kent County, 2.07 mi N of Bottoms Bridge
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.550, -77.200
Tornado destroyed two barns where metal debris was blown 500 feet at the 1900 block of Quaker Road. Tops winds were estimated between 75 and 85 mph. Multiple trees were down.
Tornado, Hanover
- When
- April 20, 2:45 PM EST to 2:47 PM EST
- Where
- Hanover County, 1.64 mi W of Westwood
- Rating
- EF0
- Path length
- 4 mi
- Path width
- 50 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.600, -77.210
Broken path of tornado damage, roughly four miles in length, occurred in eastern Hanover county about seven miles east of Mechanicsville. The damage was most extensive along McClellon Road between Westwood Road and Parsleys Mill Road. A section of the roof was partially torn off of a home and blown 100 to 150 yards. A shed was destroyed and numerous trees were snapped or blown down. Top winds were estimated between 80 and 85 mph.
Tornado, King William
- When
- April 20, 2:58 PM EST to 3:00 PM EST
- Where
- King William County, 1.29 mi WSW of Enfield
- Rating
- EF0
- Path length
- 0.3 mi
- Path width
- 40 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.720, -77.220
Brief tornado touched down about 9 miles northeast of Mechanicsville. A barn was damaged and multiple trees were down.
Thunderstorm Wind, Caroline
- When
- April 20, 3:13 PM EST
- Where
- Caroline County, Dawn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.830, -77.370
Thunderstorm Wind, Caroline
- When
- April 20, 3:30 PM EST
- Where
- Caroline County, 0.69 mi N of Milford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.030, -77.370
Tornado, Caroline
- When
- April 20, 3:43 PM EST to 3:45 PM EST
- Where
- Caroline County, 1.29 mi WSW of Sparta
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.990, -77.250
Tornado destroyed exterior garage with roof and siding blown up to one half mile. Multiple trees were down. Top winds were estimated between 75 and 85 mph.
Tornado, King William
- When
- April 20, 5:25 PM EST to 5:27 PM EST
- Where
- King William County, 1.78 mi ENE of Manquin
- Rating
- EF0
- Path length
- 0.3 mi
- Path width
- 40 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.710, -77.120
Brief tornado touched down with numerous eyewitness reports from the public. Mulitple trees were down. Loaded utility trailer overturned and a barn was slightly shifted off its foundation. Top winds were estimated between 70 and 80 mph.
Tornado, King William
- When
- April 20, 5:28 PM EST to 5:29 PM EST
- Where
- King William County, 1.78 mi WSW of Midway
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 25 yd
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.740, -77.150
Brief tornado touched down. Trees were downed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Maryland, April 20, 2008$134,000 · EF1 · 13 events
- Tornado and Flooding in Virginia, April 20 to 21, 2008$40,000 · EF0 · 6 events
- Flash Flooding and Hail in North Carolina, April 20 to 21, 20081.75 in hail · 25 events
- High Wind in Wyoming, April 20, 2008$20,000 · 58 kt wind · 3 events
- Tornadoes and Hail in North Carolina, April 20, 2008EF0 · 17 events
- Frost and Freeze in California, April 20, 20089 events
- Hail in Virginia, April 20, 20080.88 in hail · 6 events
- Frost and Freeze in Oregon, April 20, 20083 events
- Tornado and Damaging Winds in North Carolina, April 20, 2008$7,000 · EF0 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 20, 20082 events
- Flooding in Michigan, April 20 to 26, 20082 events
- Hail in South Dakota, April 20 to 21, 20081 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95978, 95984, 95988, 96015, 96016, 96004, 96012, 96013.